Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 14, 2021Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 14, 2021, 8:57 PM CDT for Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2021, 8:57 PM CDT (01:57 UTC)
Expired
Oct 14, 2021, 9:30 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
30

County Lyon County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS83 KTOP 150157
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
857 PM CDT Thu Oct 14 2021
 
KSZ054-055-150230-
Lyon-Osage-
857 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of southwestern Osage
and east central Lyon Counties through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reading, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Reading.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3848 9606 3854 9610 3863 9590 3850 9585
TIME...MOT...LOC 0157Z 251DEG 15KT 3851 9603 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 14, 6:33 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 14, 6:33 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
633 PM CDT Thu Oct 14 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 223 PM CDT Thu Oct 14 2021

Scattered showers and a few embedded rumbles of thunder set up over
southeastern portions of the forecast area this evening and then
colder air moves into during the day tomorrow bringing the potential
for frost on Saturday morning.

No significant change in the upper level pattern from the past 24
hrs.  A subtle wave of energy is working into the TX panhandle
around a broad trough over the western CONUS.  This wave will
continue to work into the area by this evening.  Have the highest
chances for showers with an embedded thunderstorm or two along and
southeast of the turnpike as a general area of focus.  Shallow omega
forcing appears to be strong enough along with up to 600 J/kg of
MUCAPE to probably bring a few rumbles of thunder late this evening
into part of the overnight.  Lapse rates aren't steep at all, so
should be a gradual ascent.  Not anticipating severe weather but this
looks to be the last decent chance for rain over the area for most
of the next 5-7 day period.

Colder air works into the area during the day on Friday as the upper
lobe of energy shifts east and the pattern continues to become more
progressive.  This will bring cold enough air into the region by
Saturday morning with lows dipping into the middle 30s.  Still have
a few areas of frost in the forecast grids for a few hours around
sunrise Saturday.  Likely a frost advisory for a few north central
KS counties may come either during the forecast update tonight or
tomorrow afternoon.  The main impact would be to any sensitive
vegetation still producing anything of value.

With temperature only in the 50s on Friday, a decent bump should
take place into the day on Saturday and Sunday with upper 60s and
70s for the weekend under an upper level ridge bringing return flow
and rising heights to the region.  Overnight lows still looking to
range mainly in the 40s over the period outside of Saturday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 627 PM CDT Thu Oct 14 2021

VFR conditions are expected to prevail through the period.
Scattered showers, possibly an isolated thunderstorm, are expected
to move across eastern KS through the evening hours. The best
chances for rainfall looks to remain east of MHK, therefore have
not mention SHRA or VCSH. Precipitation should be northeast of the
terminals around 08Z. Northwesterly winds will increase to 10-15
kt with gusts up to 20 kt by 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Baerg
Hazardous weather outlook, Oct 14, 2:27 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
227 PM CDT Thu Oct 14 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-151930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
227 PM CDT Thu Oct 14 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening and overnight,
with greatest chances generally along and southeast of an Abilene
to Hiawatha line. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost is possible over portions of north central Kansas by
Saturday morning as temperatures fall into the middle 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 14, 8:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
857 PM CDT Thu Oct 14 2021

KSZ054-055-150230-
Lyon-Osage-
857 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of southwestern Osage
and east central Lyon Counties through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reading, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Reading.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9606 3854 9610 3863 9590 3850 9585
TIME...MOT...LOC 0157Z 251DEG 15KT 3851 9603

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:11 AM CDTFrost AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 11 more30 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.